Alert archive / Virginia / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 130, NWS Morristown, TN

August 14, 2021Lee County, Wise County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Aug 14, 2021, 9:31 PM EDT for Lee County, Wise County, Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2021, 9:31 PM EDT (01:31 UTC)
Expired
Aug 14, 2021, 10:15 PM EDT
In force
44 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lee County, VA, Wise County, VA

The radar

The Jackson,KY radar (KJKL), 91 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.5 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2021-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 546 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2021-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
546 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

590 
WUUS54 KMRX 150131
SVRMRX
VAC105-195-150215-
/O.NEW.KMRX.SV.W.0130.210815T0131Z-210815T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
931 PM EDT Sat Aug 14 2021

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Northeastern Lee County in southwestern Virginia...
  Southwestern Wise County in southwestern Virginia...

* Until 1015 PM EDT.

* At 931 PM EDT, a severe thunderstorm was located near Big Stone
  Gap, or 14 miles southwest of Norton, moving northwest at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Big Stone Gap, Appalachia and Jasper. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3698 8278 3683 8274 3682 8276 3678 8279
      3677 8281 3674 8284 3686 8299 3687 8291
      3690 8287 3691 8287 3693 8286 3694 8286
TIME...MOT...LOC 0131Z 150DEG 10KT 3679 8281 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Garuckas
1 follow-up statement
902 
WWUS54 KMRX 150156
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
956 PM EDT Sat Aug 14 2021

VAC105-195-150215-
/O.CON.KMRX.SV.W.0130.000000T0000Z-210815T0215Z/
Lee VA-Wise VA-
956 PM EDT Sat Aug 14 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR NORTHEASTERN LEE AND SOUTHWESTERN WISE COUNTIES...

At 956 PM EDT, a severe thunderstorm was located near Big Stone Gap,
or 13 miles southwest of Norton, moving northwest at 10 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Big Stone Gap and Appalachia. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3698 8278 3683 8274 3682 8276 3679 8281
      3678 8282 3678 8286 3686 8299 3687 8291
      3690 8287 3691 8287 3693 8286 3694 8286
TIME...MOT...LOC 0156Z 150DEG 10KT 3685 8285 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Garuckas

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 7:21 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 14, 7:21 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
721 PM EDT Sat Aug 14 2021

.UPDATE...
FOR 00Z AVIATION.

&&

.SHORT TERM...

Key Messages:

1. Diurnally driven showers and thunderstorms this
afternoon/evening, and again on Sunday.

2. Low, but non-zero, chance for damaging winds or localized
flooding concerns.

Discussion:

Remainder of this afternoon:

Convection has been pretty sparse thus far. SPC mesoanalysis page
has sfc based and MLCAPE values maximized in middle TN up into
the northern plateau which is where the strongest storms are right
now. Further east in the TN valley and across the mountains, CAPE
is less, but DCAPE values were in the 1,000 - 1,2000 J/kg range
at 2pm. Any storms that develop in these areas will need to be
monitored for the potential of some damaging winds as cores
collapse. This should be an isolated threat however as storms
shouldn't be widespread nor terribly strong to begin with. Storm
motions aren't much at all so any storms that linger over an area
for an extended amount of time will present a localized threat of
flash flooding as well. This would most likely be in the northern
plateau areas where greater instability will support stronger and
more prolonged updrafts.

Tonight into Sunday:

Longwave, low-amplitude upper troughing was in place across the
Great Lakes region this afternoon, with embedded shortwave energy
lifting northeast towards Maine through late tonight. Surface high
pressure over Iowa and southern Wisconsin this afternoon, will
follow in the footsteps of this shortwave, sliding east across
Michigan and western New York through the overnight hours. The
implications of this are that a weak front, still located to our
north this afternoon, is not likely to make significant headway
south since surface high pressure isn't really building in behind
but rather just shifting east. As such, do not have much of any
relief in dewpoints or temperatures in the forecast for tonight or
Sunday. Believe that tomorrow will be similar to today with
respect to afternoon highs and probably just as muggy.

Having said that, there is one notable difference for tomorrow I
believe. The departing Maine shortwave knocks the heights down a bit
on the Bermuda high off the coast of the Carolinas while a western
ridge over Nevada retrogrades towards the western seaboard a bit.
This allows a weak trough/height falls to develop over the mid and
lower Mississippi river valley on Sunday, extending east into middle
and eastern TN as well. Meanwhile moist southwest low level flow
continues into the region. All indications are that this will be
enough to allow for more widespread convection to develop across the
forecast area on Sunday. Wouldn't say confidence is extremely
high as guidance told a similar story for Friday and then again
for today, neither of which (at least so far today) have been home
runs. Still think typical summertime diurnal trends will win out
initially, which showers and thunderstorms developing over the
mountains and plateau areas by midday or early afternoon at the
latest, but with height falls aloft coverage in the lower
elevations should be higher.

Stuck close to NBM guidance for temps tomorrow, which was roughly
the middle of temp guidance. GFS and HiRESFV3 are both a touch
warmer, with many places in the low 90s, which could be accurate if
convective trends don't pan out as forecast.

CD

.LONG TERM...(Sunday night through Saturday)...

Key Messages:

1. High rain chances in a very moist environment Monday through at
least Tuesday and possibly Wednesday, with some potential for heavy
rain and flooding as the remnants of Fred approach and then move
through the eastern Tennessee Valley and southern Appalachians.

2. A more typical summer pattern of afternoon showers and
thunderstorms with near normal temperatures Thursday through
Saturday.

Sunday night and Monday the forecast area becomes more influenced by
upper trough to the west with upper ridging along southeast coast
retreating some. Also a surface inverted trough to the west remains
mainly west of the area. This should keep the main precip axis along
the western part of the area or plateau and points west in middle
TN. Heavy rainfall could affect this area as Precipitable water
values are high...up to 2 inches. Fred's track continues to
change slowly with it moving into AL early Tuesday. The GFS model
wants to quickly dissipate it over the southeast states Tuesday
after it moves inland. The ECMWF keeps a compact system over AL
Tuesday and shifts the heavy precipitation northeast into the
eastern Tennessee Valley and especially eastern mountains Tuesday
and Wednesday, then lingering over the mountains Wednesday night
early Thursday. Canadian Model is faster with system bringing the
significant moisture and rainfall northeast from southern AL late
Monday night into early Wednesday toward Georgia and Carolinas but
affecting mostly the eastern part of the forecast area. Think
this might be the best solution with moderate to heavy rainfall
across much of the southeast and eastern sections, especially SW
NC and the eastern Tennessee mountains. Rain chances will be high
over the entire area Tuesday and Tuesday night.

From about Wednesday night through Saturday some models rebuild the
ridge over the Southeast states once again with moisture levels
still high. Other model guidance keeps area in the upper trough.
Will keep scattered afternoon showers and thunderstorms with highs
close to normal values.

TD

&&

.AVIATION...
00Z TAF DISCUSSION.

Scattered thunderstorms continue this evening but should decrease
in coverage after 03-04z. Fog will be possible at any sites that
receive measurable rainfall this evening, but with all sites
remaining dry as of this forecast issuance, will hold off on
adding any fog to the forecast. Additional widespread scattered
thunderstorms are forecast late in the period on Sunday afternoon
and evening.

JB

&&

.PREV DISCUSSION...
/ISSUED 317 PM EDT Sat Aug 14 2021/
SHORT TERM...

Key Messages:

1. Diurnally driven showers and thunderstorms this
afternoon/evening, and again on Sunday.

2. Low, but non-zero, chance for damaging winds or localized
flooding concerns.

Discussion:

Remainder of this afternoon:

Convection has been pretty sparse thus far. SPC mesoanalysis page
has sfc based and MLCAPE values maximized in middle TN up into
the northern plateau which is where the strongest storms are right
now. Further east in the TN valley and across the mountains, CAPE
is less, but DCAPE values were in the 1,000 - 1,2000 J/kg range
at 2pm. Any storms that develop in these areas will need to be
monitored for the potential of some damaging winds as cores
collapse. This should be an isolated threat however as storms
shouldn't be widespread nor terribly strong to begin with. Storm
motions aren't much at all so any storms that linger over an area
for an extended amount of time will present a localized threat of
flash flooding as well. This would most likely be in the northern
plateau areas where greater instability will support stronger and
more prolonged updrafts.

Tonight into Sunday:

Longwave, low-amplitude upper troughing was in place across the
Great Lakes region this afternoon, with embedded shortwave energy
lifting northeast towards Maine through late tonight. Surface high
pressure over Iowa and southern Wisconsin this afternoon, will
follow in the footsteps of this shortwave, sliding east across
Michigan and western New York through the overnight hours. The
implications of this are that a weak front, still located to our
north this afternoon, is not likely to make significant headway
south since surface high pressure isn't really building in behind
but rather just shifting east. As such, do not have much of any
relief in dewpoints or temperatures in the forecast for tonight or
Sunday. Believe that tomorrow will be similar to today with
respect to afternoon highs and probably just as muggy.

Having said that, there is one notable difference for tomorrow I
believe. The departing Maine shortwave knocks the heights down a bit
on the Bermuda high off the coast of the Carolinas while a western
ridge over Nevada retrogrades towards the western seaboard a bit.
This allows a weak trough/height falls to develop over the mid and
lower Mississippi river valley on Sunday, extending east into middle
and eastern TN as well. Meanwhile moist southwest low level flow
continues into the region. All indications are that this will be
enough to allow for more widespread convection to develop across the
forecast area on Sunday. Wouldn't say confidence is extremely
high as guidance told a similar story for Friday and then again
for today, neither of which (at least so far today) have been home
runs. Still think typical summertime diurnal trends will win out
initially, which showers and thunderstorms developing over the
mountains and plateau areas by midday or early afternoon at the
latest, but with height falls aloft coverage in the lower
elevations should be higher.

Stuck close to NBM guidance for temps tomorrow, which was roughly
the middle of temp guidance. GFS and HiRESFV3 are both a touch
warmer, with many places in the low 90s, which could be accurate if
convective trends don't pan out as forecast.

CD

LONG TERM...(Sunday night through Saturday)...

Key Messages:

1. High rain chances in a very moist environment Monday through at
least Tuesday and possibly Wednesday, with some potential for heavy
rain and flooding as the remnants of Fred approach and then move
through the eastern Tennessee Valley and southern Appalachians.

2. A more typical summer pattern of afternoon showers and
thunderstorms with near normal temperatures Thursday through
Saturday.

Sunday night and Monday the forecast area becomes more influenced by
upper trough to the west with upper ridging along southeast coast
retreating some. Also a surface inverted trough to the west remains
mainly west of the area. This should keep the main precip axis along
the western part of the area or plateau and points west in middle
TN. Heavy rainfall could affect this area as Precipitable water
values are high...up to 2 inches. Fred's track continues to
change slowly with it moving into AL early Tuesday. The GFS model
wants to quickly dissipate it over the southeast states Tuesday
after it moves inland. The ECMWF keeps a compact system over AL
Tuesday and shifts the heavy precipitation northeast into the
eastern Tennessee Valley and especially eastern mountains Tuesday
and Wednesday, then lingering over the mountains Wednesday night
early Thursday. Canadian Model is faster with system bringing the
significant moisture and rainfall northeast from southern AL late
Monday night into early Wednesday toward Georgia and Carolinas but
affecting mostly the eastern part of the forecast area. Think
this might be the best solution with moderate to heavy rainfall
across much of the southeast and eastern sections, especially SW
NC and the eastern Tennessee mountains. Rain chances will be high
over the entire area Tuesday and Tuesday night.

From about Wednesday night through Saturday some models rebuild the
ridge over the Southeast states once again with moisture levels
still high. Other model guidance keeps area in the upper trough.
Will keep scattered afternoon showers and thunderstorms with highs
close to normal values.

TD

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  88  72  85  71 /  50  70  70  70  50
Knoxville McGhee Tyson Airport, TN  71  89  70  85  69 /  50  70  50  70  40
Oak Ridge, TN                       70  88  71  84  69 /  50  70  50  70  40
Tri Cities Airport, TN              68  86  68  83  67 /  40  60  40  70  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Aug 14, 3:20 PM EDT, 6 hours 11 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
320 PM EDT Sat Aug 14 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-151930-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
320 PM EDT Sat Aug 14 2021 /220 PM CDT Sat Aug 14 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered showers and thunderstorms will continue
this afternoon and evening. Chances for severe weather are low
overall, but there is a chance a couple of storms could produce
some damaging winds or localized heavy rains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms are likely through Thursday. The main
impact of these storms is expected to be heavy rainfall and the
potential for flooding. Some storms may also produce strong wind
gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

CD/TD

In the hours before

Local storm report, Aug 14, 8:44 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
844 PM EDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     3 NE MOUNT CARMEL       36.59N 82.61W
08/14/2021                   HAWKINS            TN   TRAINED SPOTTER

            TREES DOWN ALONG CARTERS VALLEY RD. TIME
            ESTIMATED BY RADAR.

&&
Local storm report, Aug 14, 8:51 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
851 PM EDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     1 N LAKE FOREST         35.94N 83.87W
08/14/2021                   KNOX               TN   911 CALL CENTER

            TREES BLOCKING ROAD AT MCNUTT RD AND
            SEVIERVILLE PIKE.

&&
Local storm report, Aug 14, 8:52 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
852 PM EDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     TSTM WND DMG     2 W LAKE FOREST         35.93N 83.90W
08/14/2021                   KNOX               TN   911 CALL CENTER

            TREE DOWN BLOCKING BOTH LANES AT CHAPMAN HWY
            AND FRONDA LN.

&&
Special weather statement, Aug 14, 9:12 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Morristown TN
912 PM EDT Sat Aug 14 2021

TNZ069-150200-
Knox TN-
912 PM EDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of northeastern Knox
County through 1000 PM EDT...

At 912 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Knoxville, moving northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Knoxville, Halls and Maloneyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3617 8392 3617 8391 3616 8391 3617 8390
      3617 8388 3605 8379 3603 8392 3611 8403
      3612 8403 3614 8401 3619 8394
TIME...MOT...LOC 0112Z 149DEG 7KT 3609 8394

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Garuckas
Local storm report, Aug 14, 9:15 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
915 PM EDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     TSTM WND DMG     LAKE FOREST             35.93N 83.87W
08/14/2021                   KNOX               TN   911 CALL CENTER

            TREE DOWN BLOCKING ROAD AT SEVIERVILLE PIKE
            AND LINDY DR.

&&
Local storm report, Aug 14, 9:19 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
919 PM EDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     FLASH FLOOD      TELLICO PLAINS          35.36N 84.30W
08/14/2021                   MONROE             TN   911 CALL CENTER

            2 FT OF WATER OVER UNICOI LANE AND VETERANS
            MEMORIAL DRIVE.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 8:21 PM EDTSpecial Weather StatementMRXScott39 min
Aug 14, 8:59 PM EDTSevere Thunderstorm WarningMRXScott46 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.